Wyoming, 2010

High Wind in Wyoming, November 16, 2010

November 16, 2010 · NWS CYS · 4 events in 3 counties and zones

A strong storm system moved through south central WYoming the morning of 16 November bringing strong winds to low lying areas and heavy snows to the mountains.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CYS wrote it up.

A strong storm system moved through south central WYoming the morning of 16 November bringing strong winds to low lying areas and heavy snows to the mountains.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Nov 16, 3:51 AM MST, 1 hour 20 minutes earlier.

Area forecast discussion, Nov 16, 3:51 AM MST, 1 hour 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHEYENNE WY
351 AM MST TUE NOV 16 2010

.SHORT TERM...TODAY THROUGH WEDNESDAY...
MAIN UPSTREAM SHORTWAVE TROUGH WAS CURRENTLY MOVING INTO NORTHERN
MONTANA FROM SOUTHWEST CANADA.  THE FEATURE CONTINUES TO MOVE TO
THE SOUTHEAST AND OVER THE CWA THIS AFTERNOON AND MOVES EAST OF
THE CWA BY 06Z.  FAIRLY WIDESPREAD RAIN AND SNOW HAS SPREAD OVER
MUCH OF MONTANA EARLY THIS MORNING AHEAD OF THE FEATURE.  A
SHORTWAVE TROUGH WAS LOCATED ACROSS CENTRAL WYOMING AT 10Z WITH
SNOW SPREADING OVER MUCH OF CARBON COUNTY RECENTLY.  THE SURFACE
COLD FRONT ASSOCIATED WITH THE MAIN SHORTWAVE TROUGH WAS JUST
SOUTH OF THE CANADIAN BORDER AT 10Z.  BEHIND THE FRONT THERE ARE
LARGE THREE HOURLY SURFACE PRESSURE RISES.  MODELS MOVE THE FRONT'
ACROSS THE CWA THIS AFTERNOON AND EARLY EVENING WITH THE MAIN
SURFACE LOW OVER EASTERN COLORADO AT 00Z.  HEIGHTS ALOFT THEN RISE
OVER THE REGION LATE TONIGHT AND WEDNESDAY AND SURFACE HIGH
PRESSURE BUILDS OVER THE CWA.

STRONG WINDS...SNOWFALL AND BLOWING SNOW WILL BE THE MAIN CONCERNS
OVER THE CWA THROUGH EARLY TONIGHT.  WINDS HAVE BEEN INCREASING
IN AREAS ALONG AND WEST OF THE LARAMIE RANGE SINCE THE LATE
EVENING.  AT 10Z...THE WINDS AT THE LOWEST GATE OF THE MEDICINE
BOW PROFILER HAD INCREASED TO 45 KNOTS.  THE SURFACE PRESSURE
GRADIENT WILL CONTINUE TO TIGHTEN OVER THE CWA PRIOR TO FRONTAL
PASSAGE WITH STRONG WINDS CONTINUING BEHIND THE FRONT IN THE
STRONG COLD AIR ADVECTION.  THE LOW LEVEL HEIGHT DIFFERENCE
BETWEEN KCAG AND KCPR WILL BE FAVORABLE FOR HIGH WINDS IN AREAS
ALONG AND WEST OF THE LARAMIE RANGE THROUGH THE EARLY AFTERNOON.
THE 300 MB JET NOSES INTO THE CENTRAL ROCKIES THIS MORNING WITH
THE CWA IN THE LEFT EXIT REGION.  WILL CONTINUE THE PREVIOUSLY
ISSUED HIGH WIND WARNING FOR THE WEST PART OF THE CWA THROUGH
06Z AND WILL LEAVE THE WARNED AREA UNCHANGED FOR NOW.  SNOW WILL
ALSO INCREASE OVER THE CWA...ESPECIALLY THE MOUNTAINS THIS MORNING
AND CONTINUE THROUGH EARLY TONIGHT.  THE AREA WILL BE IN THE
FAVORABLE JET AREA FOR LIFT AND LAPSE RATES WILL STEEPEN THIS
AFTERNOON...INCREASING THE SNOWFALL RATES.  WILL KEEP THE WINTER
STORM WARNING GOING FOR THE SNOWY AND SIERRA MADRE RANGES THROUGH
12Z WEDNESDAY WITH ACCUMULATIONS BETWEEN 10 AND 15 INCHES.  MANY
OTHER PARTS OF THE CWA WILL EXPERIENCE SHOWERS AS WELL THROUGH
EARLY TONIGHT.  THE PRECIPITATION TO THE EAST OF THE LARAMIE RANGE
MAY INITIALLY BE IN THE FORM OF RAIN...BUT CHANGE OVER TO SNOW BY
LATE AFTERNOON.  SMALLER ACCUMULATIONS OF SNOW OF 1 TO 3 INCHES
WILL BE POSSIBLE OVER THE LOWER ELEVATIONS OF THE WEST AND NORTH
PARTS OF THE CWA.  THE SNOW AND WINDS WILL PRODUCE BLOWING SNOW
AND NEAR BLIZZARD CONDITIONS AT TIMES OVER AND NEAR THE
MOUNTAINS THROUGH EARLY TONIGHT.

.LONG TERM...WEDNESDAY NIGHT THROUGH MONDAY. NAM...GFS AND ECMWF IN
AGREEMENT SYNOPTICALLY...LEADING TO MODERATE TO HIGH CONFIDENCE IN
THEIR SOLUTIONS.

WEDNESDAY NIGHT...FLOW ALOFT BACKS TO WEST NORTHWEST WITH SURFACE
THROUGH 700 MB GRADIENTS STRENGTHENING...THUS BECOMING WINDY
OVERNIGHT.

THURSDAY...STRONG WEST TO EAST FLOW ALOFT DEVELOPS WITH GRADIENTS
FROM THE SURFACE THROUGH 700 MB RATHER PRONOUNCED. 700 MB WINDS
PROGGED BY 00Z/FRIDAY TO BE 50-60 KNOTS ACROSS SOUTHEAST WYOMING...
THUS WILL NEED TO WATCH FOR POSSIBLE HIGH WIND EVENT. WILL BE MILD
DUE TO DOWNSLOPE WARMING WITH HIGH TEMPERATURES IN THE 40S AND 50S
WITH 1000-500 MB THICKNESSES NEAR 5580 METERS.

FRIDAY...FLOW ALOFT BACKS TO SOUTHWEST WITH A BACKDOOR COLD FRONT
SLIDING WESTWARD ACROSS WESTERN NEBRASKA AND FAR EASTERN WYOMING.
STILL DRY WITH LACK OF LOW AND MID LEVEL MOISTURE.

SATURDAY...SOUTHWEST FLOW ALOFT STRENGTHENS. RELATIVELY MILD WITH
MAXIMUM TEMPERATURES IN THE 40S TO NEAR 50 DEGREES WITH 1000-500 MB
THICKNESSES NEAR 5550 METERS. FEW OROGRAPHIC SHOWERS ACROSS CARBON
COUNTY.

SUNDAY...SERIES OF SHORTWAVES MOVE ACROSS WYOMING IN SOUTHWEST FLOW
ALOFT PRODUCING OROGRAPHIC SHOWERS ACROSS CARBON COUNTY AND THE
SNOWY RANGE WITH SNOW SHOWERS POSSIBLE NORTH OF A DOUGLAS TO CHADRON
LINE ALONG A RELATIVELY STRONG COLD FRONTAL BOUNDARY.

MONDAY...BROAD LOW AMPLITUDE TROUGH ALOFT SITUATED ACROSS THE GREAT
BASIN AND WESTERN ROCKIES. HIGH TEMPERATURES IN THE 30S TO LOWER 40S
WITH 1000-500 MB THICKNESSES NEAR 5370 METERS. OROGRAPHIC SNOW
SHOWERS WILL INCREASE IN COVERAGE ACROSS CARBON COUNTY AND THE SNOWY
RANGE AS WELL AS OVER THE NORTHERN LARAMIE RANGE IN MOIST SOUTHWEST
FLOW ALOFT.

&&

.AVIATION...12Z TAF ISSUANCE...
MVFR CEILINGS AND VISIBILITIES IN SNOW WILL BE COMMON OVER THE CWA
BY LATE MORNING AND CONTINUE THROUGH EARLY TONIGHT.  PERIODS OF
IFR CONDITIONS WILL BE LIKELY OVER SOUTH CENTRAL AND EAST CENTRAL
WYOMING DURING THOSE TIMES.  THE SNOWY RANGE WILL BE OBSCURED
THROUGH EARLY TONIGHT.  VFR CONDITIONS WILL RETURN TO THE CWA ON
WEDNESDAY AS DRIER AIR MOVES OVER THE REGION.  WEST TO NORTHWEST
SURFACE WINDS WILL GUST AS HIGH AS 50 KNOTS IN AREAS ALONG AND
WEST OF THE LARAMIE RANGE THROUGH EARLY TONIGHT.  FURTHER EAST...
WINDS WILL GUST AS HIGH AS 35 KNOTS.  STRONG NORTH TO NORTHWEST
SURFACE WINDS WILL PERSIST THROUGH TONIGHT OVER THE EAST PART OF THE
CWA.

&&

.FIRE WEATHER...THE MAIN CONCERN FOR FIRE WEATHER FOR THE NEXT FEW
DAYS WILL BE THE STRONG WINDS.  WEST TO NORTHWEST SURFACE WINDS
WILL GUST AS HIGH AS 60 MPH IN SOME AREAS ALONG AND WEST OF THE
LARAMIE RANGE...WITH GUSTS TO 40 MPH IN AREAS FURTHER EAST.  THE
STRONG WINDS WILL CONTINUE TONIGHT OVER THE EAST PART OF THE CWA
AND THEN REDEVELOP OVER THE WEST PART OF THE CWA ON WEDNESDAY.
THOSE STRONG WINDS OVER THAT AREA WILL PERSIST THROUGH THURSDAY.
OTHERWISE...TEMPERATURES WILL BE NEAR OR BELOW NORMAL TODAY AND
WEDNESDAY...WITH WARMER TEMPERATURES RETURNING TO THE CWA FOR
THURSDAY AND FRIDAY.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...WINTER STORM WARNING FROM 6 AM TODAY TO 6 AM WEDNESDAY FOR
     WYZ110-WYZ112-WYZ114.
     HIGH WIND WARNING UNTIL MIDNIGHT WEDNESDAY FOR WYZ104-WYZ105-
     WYZ106-WYZ109-WYZ115-WYZ116-WYZ117.
NE...NONE.

&&

WEILAND/RUBIN
Hazardous weather outlook, Nov 15, 10:20 PM MST, 6 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHEYENNE WY
1020 PM MST MON NOV 15 2010

NEZ002-003-019>021-054-055-095-096-WYZ101>103-107-108-118-119-
170530-
DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL-CHEYENNE-
NORTH SIOUX-SOUTH SIOUX-CONVERSE COUNTY LOWER ELEVATIONS-
NIOBRARA COUNTY-NORTH LARAMIE RANGE-EAST PLATTE COUNTY-
GOSHEN COUNTY-CENTRAL LARAMIE COUNTY-EAST LARAMIE COUNTY-
1020 PM MST MON NOV 15 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN NEBRASKA
PANHANDLE...SOUTHEAST WYOMING.

.DAY ONE...TONIGHT

SOME SNOW SHOWERS WILL CONTINUE TO MOVE ACROSS THE PLAINS OF
WYOMING THROUGH THE EARLY OVERNIGHT PERIOD. LITTLE ACCUMULATION
IS EXPECTED.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

A STRONG STORM SYSTEM WILL MOVE ACROSS THE REGION TUESDAY INTO
WEDNESDAY AND BRING MAINLY STRONG GUSTY WINDS TO PORTIONS OF
EASTERN WYOMING. SCATTERED SNOW SHOWERS MAY PRODUCE ACCUMULATIONS
OF 1 TO 2 INCHES MAINLY NEAR THE LARAMIE RANGE AND ALONG THE PINE
RIDGE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TONIGHT.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE

WYZ104>106-109>117-170530-
FERRIS/SEMINOE/SHIRLEY MOUNTAINS-SHIRLEY BASIN-
CENTRAL LARAMIE RANGE AND SOUTHWEST PLATTE COUNTY-
CENTRAL CARBON COUNTY-NORTH SNOWY RANGE FOOTHILLS-
SOUTHWEST CARBON COUNTY-SIERRA MADRE RANGE-
UPPER NORTH PLATTE RIVER BASIN-SNOWY RANGE-LARAMIE VALLEY-
SOUTH LARAMIE RANGE-SOUTH LARAMIE RANGE FOOTHILLS-
1020 PM MST MON NOV 15 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL WYOMING...
SOUTH CENTRAL WYOMING AND SOUTHEAST WYOMING.

.DAY ONE...TONIGHT

SOME SNOW SHOWERS WILL CONTINUE TONIGHT MAINLY IN THE MOUNTAINS.
LOCALLY HEAVIER SNOW SHOWERS WILL OCCUR ALONG THE LARAMIE RANGE
WITH ADDITIONAL ACCUMULATIONS OF AROUND AN INCH.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

A STRONG STORM SYSTEM WILL MOVE ACROSS THE AREA TUESDAY AND TUESDAY
NIGHT RESULTING IN MORE SNOW...STRONG WINDS...AND THE POSSIBILITY OF
BLOWING AND DRIFTING SNOW ACROSS PORTIONS OF THE AREA. WEST WINDS OF
35 TO 45 MPH SUSTAINED WITH GUSTS AROUND 65 MPH WILL BE POSSIBLE BY
TUESDAY MORNING AS THIS STORM SYSTEM MOVES ACROSS THE AREA.  WINTER
STORM AND HIGH WIND WARNINGS ARE IN EFFECT FOR THE AREA AS A RESULT.
THE STRONG WINDS WILL CREATE POSSIBLY NEAR BLIZZARD CONDITIONS AS
EARLY AS TUESDAY MORNING...ESPECIALLY IN THE THE ELK MOUNTAIN AND
ARLINGTON VICINITY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TONIGHT.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 high wind. Local standard time, as filed.

High Wind, North Snowy Range Foothills

When
November 16, 5:11 AM MST to 6:21 AM MST
Where
North Snowy Range Foothills forecast zone
Measured
36 kt (41 mph) measured sustained
Reported by
AWOS
Coordinates
41.675, -106.327 (the zone’s center; the record gives no point)

AWOS located 3 miles northwest of Elk Mountain. Gusts to 58 MPH reported as well.

High Wind, North Snowy Range Foothills

When
November 16, 5:11 AM MST to 6:20 AM MST
Where
North Snowy Range Foothills forecast zone
Measured
39 kt (45 mph) measured sustained
Reported by
Department of Highways
Coordinates
41.675, -106.327 (the zone’s center; the record gives no point)

WYDOT sensor 38 miles east of Rawlins reported gusts of 58 MPH as well.

High Wind, South Laramie Range Foothills

When
November 16, 8:21 AM MST to 9:30 AM MST
Where
South Laramie Range Foothills forecast zone
Measured
39 kt (45 mph) measured sustained
Reported by
Department of Highways
Coordinates
41.481, -105.207 (the zone’s center; the record gives no point)

WYDOT site 7 miles south southwest of Cheyenne reported gusts to 61MPH as well.

High Wind, Upper North Platte River Basin

When
November 16, 12:53 PM MST to 2:00 PM MST
Where
Upper North Platte River Basin forecast zone
Measured
52 kt (60 mph) estimated gust
Reported by
Mesonet
Coordinates
41.695, -106.931 (the zone’s center; the record gives no point)

Skyline Mesonet site.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2010Every state in 2010This day in weather historyWarnings in Wyoming, November 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 262199, 262201, 262203, 262204.